MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PULSE III MULTIMODALITY SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INC. NUVASIVE PULSE III MULTIMODALITY SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 1881500
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is currently in process.Once the investigation has been completed, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that the patient underwent a five (5) level posterior lumber fixation procedure utilizing the assistance of navigation to place a k-wire in each pedicle location where the final screw would be implanted.Following placement of the k-wires, the surgeon utilized fluoroscopy to review placement and identified that most k-wires were mispositioned caudal from the intended placement.The procedure was completed with no further issues.No patient impact was reported as a result of the reported issue.
 
Additional Manufacturer Narrative
Investigation findings: this pulse navigation inaccuracy event was investigated via the capa process.As part of the investigation, nuvasive personnel visited the hospital to observe the conditions of the system and the environment in which it was used at this site.This onsite visit found significant damage to the cios spin and evidence of damage to the cios arrays.Therefore, the root cause for this event is likely damage to cios arrays from collision with other equipment or walls/doorframes after installation and calibration procedures with cios spin.Cios arrays are installed and calibrated with cios spin by qualified nuvasive representatives.Once installation, calibration, and in-service training is provided by qualified nuvasive representatives, the system is transferred to hospital personnel at which time the cios spin and pulse system are transported within the hospital to applicable storage location(s) and the operating room(s) for clinical use.If during transport there is collision of the cios arrays into walls, doorframes, other equipment, etc., there is a high probability that the calibration is no longer valid and may result in inaccurate navigation performance.As part of capa, the following actions were implemented in relation to the root cause of this event: labeling was applied to the cios arrays to help highlight and warn users to take care in handling of the components.Accuracy confirmation of the system prior to use was implemented to prevent an inaccurate system as a result of the cios arrays experiencing collision/damage during transit throughout the hospital.If the system is found to be inaccurate, the system is calibrated per requirements to ensure the navigation system is unaffected by collision/damage events.Nuvasive representatives perform field system calibrations on an as-needed basis prior to scheduled day of surgical cases.New cios arrays were developed and implemented to reduce the likelihood of arrays being hit by the c-arm user and subsequently causing an out of calibration issue.

Brand Name
NUVASIVE PULSE III MULTIMODALITY SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key12716566
Report Number2031966-2021-00146
Device Sequence Number17169661
Product Code OLO
UDI-Device Identifier00887517990792
UDI-Public887517990792
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K180038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1881500
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2021
Supplement Date Received by Manufacturer11/19/2022
Initial Report FDA Received Date10/28/2021
Supplement Report FDA Received Date12/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/12/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexMale